Virginia, 2011Damaging Winds in Virginia, July 22, 2011
July 22, 2011 · NWS LWX · 13 events in 7 counties and zones
A hot and humid air mass in place caused high amounts of instability on the 22nd. A stationary boundary triggered showers and thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $36,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A hot and humid air mass in place caused high amounts of instability on the 22nd. A stationary boundary triggered showers and thunderstorms. The high amounts of instability caused thunderstorms to produce damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 22, 2:30 PM EST, 30 minutes earlier.
Area forecast discussion, Jul 22, 2:30 PM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
330 PM EDT FRI JUL 22 2011
.SYNOPSIS...
HIGH PRESSURE WILL REMAIN OVER THE AREA THROUGH TONIGHT. A COLD
FRONT WILL MOVE SOUTH TOWARD THE AREA THIS WEEKEND...AND REMAIN IN
PLACE ON MONDAY. HIGH PRESSURE BUILDS IN BY THE MIDDLE OF NEXT
WEEK.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
TERRAIN/DIFFERENTIAL HEATING HAVE HELPED TO FIRE SCATTERED
THUNDERSTORMS ACROSS PORTIONS OF NORTHWEST MARYLAND AND THE EASTERN
WEST VIRGINIA PANHANDLE THIS AFTERNOON. ATMOSPHERE IS LOADED WITH
INSTABILITY...CAPE FROM THE MODIFIED 12Z SOUNDING WAS AROUND 4000
J/KG HOWEVER SHEAR IS VERY WEAK ACROSS THE REGION. LACK OF SHEAR MAY
LIMIT STORM ORGANIZATION TO A DEGREE BUT STORMS THAT INITIALLY FIRE
OVER TERRAIN MAY BE ABLE TO PROPAGATE EASTWARD TO A POINT AS WE HEAD
INTO THIS EVENING...ESPECIALLY WITH MESOSCALE BOUNDARIES /OUTFLOWS/
LIKELY IN PLAY. WITH THE HIGH CAPE...PULSE SEVERE STORMS FOR
DAMAGING MICROBURST WINDS AND POSSIBLY HAIL WILL BE A RISK WITH
STORMS. ALSO GIVEN HIGH PRECIPITABLE WATER CONTENT AND RELATIVE SLOW
MOVEMENT TO STORMS...HEAVY RAINFALL AND FLASH FLOODING WILL BE
POSSIBLE.
THESE STORMS SHOULD WEAKEN AS THE EVENING PROGRESSES. THERE/S AN
ORGANIZED AREA OF CONVECTION OVER OHIO WHICH WILL MAY SUSTAIN ITSELF
LONGER AND PROPAGATE EAST LATER THIS EVENING INTO PENNSYLVANIA. THIS
LIKELY WOULD STAY TO THE NORTH OF THE CWA TONIGHT...SO HAVE
DIMINISHED LATE EVENING POPS AS SUCH.
HEAT HEADLINES PERSIST INTO THIS EVENING /10 PM/ YET TONIGHT
WILL BE A VERY MUGGY AND UNCOMFORTABLE WITH LOWS IN THE LOWER TO MID
80S IN DOWNTOWN WASHINGTON AND BALTIMORE...UPPER 70S IN THE SUBURBS.
HEAT INDEX VALUES WILL REMAIN IN THE 90S OVERNIGHT ACROSS THE METRO
AREAS.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
HUMID UNSTABLE ATMOSPHERE REMAINS IN PLACE FOR SATURDAY. IN
ADDITION...FORCING AT THE SYNOPTIC SCALE MAY BE BETTER THAN TODAY
WHICH IS MORE MESOSCALE DRIVEN. THEREFORE...COVERAGE OF
THUNDERSTORMS MAY BE GREATER AND ALSO HAVE SOME ORGANIZATION. WITH
HIGH CAPE AGAIN...THUNDERSTORMS MAY BECOME SEVERE WITH DAMAGING WIND
GUSTS IN ADDITION TO HEAVY RAINFALL.
HEAT HEADLINES ALSO REMAIN IN EFFECT FOR SATURDAY...EXCESSIVE HEAT
WARNING EAST OF THE BLUE RIDGE AND HEAT ADVISORY WEST OF THE BLUE
RIDGE EXCEPT FOR HIGHLAND/PENDLETON COUNTIES.
&&
.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
THE FIRST HALF OF THE EXTENDED FORECAST IS A RELATIVE RECOVERY
PERIOD...WHILE THE SECOND HALF IS A GRADUAL RETURN OF THE HEAT.
HOWEVER...AS THE HIGHS CLIMB BACK INTO THE U90S BY THE END OF THE
WORK WEEK...THE LONG STRETCHED-OUT FRONTAL BOUNDARY WILL LIKELY
DRIFT DOWN ACROSS THE REGION INTO NEXT WEEKEND. THIS WOULD CUT-DOWN
ON ANOTHER STRETCH OF HOT DAYS.
UNTIL THEN...WE WILL GRADUALLY DROP OUT OF THESE U90S AND 100S FOR
AMBIENT TEMPS AND BACK TOWARD JUST A COUPLE OF DEGREES ABOVE NORMAL
EARLY NEXT WEEK. MONDAY WILL BE ESPECIALLY COOLER WITH THE PASSAGE
OF A COLD FRONT AND MOSTLY CLOUDY/CLOUDY CONDITIONS W/ SCATTERED
SHOWERS/TSTMS. THE ACTIVITY WILL BE PUSHED OFF THE COAST MON NIGHT
AND INTO TUE...AS THE PARENT UPPER LOW MOVES ACROSS NRN NEW ENGLAND.
TUE INTO WED...THE SUBSEQUENT UPPER TROF AXIS WILL SWING DOWN ACROSS
THE AREA FROM THE GREAT LAKES...TAKING DOWN DEWPOINTS AT LEAST A FEW
DEGREES WHICH WILL ALSO HELP TO DROP TEMPS. BY THU AND FRI...THE
DEEP SOUTH UPPER RIDGE WILL AGAIN ROTATE ITS WAY TOWARD THE EAST
COAST. MOISTURE AND HEAT WILL GRADUALLY RETURN...ON THE ORDER OF A
COUPLE OF DEGREES PER DAY. THE MAIN POINT FOR THIS PERIOD IS THAT
MOS GUIDE HAS INCREASED EARLIER FORECASTS FOR HIGHS DURING THIS
PERIOD...BRINGING THE MID ATLC BACK INTO THE U90S BY FRI.
&&
.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
THUNDERSTORMS WILL AFFECT MRB LATE THIS AFTERNOON. CHALLENGE IS
WHETHER OR NOT THUNDERSTORMS CAN SUSTAIN THEMSELVES AS THEY MOVE
EAST THROUGH THE EVENING. BASED ON RADAR TRENDS...CONCERN IS
INCREASING FOR IAD-BWI BEING AFFECTED BY THUNDERSTORMS THIS EVENING
BEFORE THEY WOULD WEAKEN/DIMINISH. BRIEF IFR VSBYS AND GUSTY WINDS
AOA 35 KT CAN BE EXPECTED IN ANY DIRECT HITS FROM TSRA. MVFR HZ/BR
MAY OCCUR TONIGHT ESPECIALLY AT MRB/CHO/IAD...THEN EXPECT SCATTERED
THUNDERSTORMS AGAIN FOR SATURDAY AFTERNOON.
SUN AND MON WILL SEE SCATTERED SHOWERS AND TSTMS ACROSS THE
AREA...AT INTERMITTENT PERIODS /MAINLY IN THE AFTN-EVE HRS/. A COLD
FRONT WILL MOVE THRU LATE MON...AND AHEAD OF THE FRONT WILL LIKELY
BE SCATTERED BATCHES OF PRECIP /TYPICAL SUMMERTIME CONVECTION/.
MAINLY LIGHT SFC AND LOW LEVEL WINDS THRU THE OUTLOOK PERIOD.
TUE-FRI WILL BE MAINLY CLEAR/PARTLY CLOUDY WILL LOW CHANCES FOR
PRECIP AS HIGH PRESSURE BUILDS BACK IN FROM THE DEEP SOUTH.
&&
.MARINE...
WILL HAVE TO WATCH THUNDERSTORMS AS THEY MOVE EAST THIS
EVENING...POTENTIALLY MAKING IT TO THE UPPER TIDAL POTOMAC/NORTHERN
BAY. ANY THUNDERSTORMS CAN PRODUCE STRONG GUSTY WINDS WHICH WOULD
REQUIRE SPECIAL MARINE WARNINGS. SCATTERED THUNDERSTORMS WILL BE
BACK SATURDAY AFTERNOON.
SOME SHOWERS/TSTMS EXPECTED DURING THE AFTN/EVE PERIODS FOR SUN AND
MON...AHEAD OF A WEAK COLD FRONT. BEHIND THE FRONT WILL BE A COUPLE
OF DAYS OF LIGHT NWLY WINDS...BELOW SCA CRIT. HIGH PRESSURE WILL
CONTINUE TO INFLUENCE THE REGION AND KEEPING CONDITIONS QUIET THRU
THE END OF THE WORK WEEK.
&&
.CLIMATE...
BELOW ARE THE DAILY RECORD HIGH MAXIMUM AND MINIMUM TEMPERATURES FOR
THE 3 MAJOR CLIMATE SITES OF WFO BALTIMORE-WASHINGTON FOR THE NEXT
FEW DAYS...
7/22 7/23 7/24
MAX/HIGH MIN MAX/HIGH MIN MAX/HIGH MIN
DCA 103 81 101 81 101 81
BWI 101 81 102 79 101 82
IAD 98 75 99 73 99 78
ADDTL HEAT RELATED INFO FOR WASHINGTON DC AND BALTIMORE MD...
WASHINGTON DC...
MOST CONSECUTIVE NUMBER OF DAYS OF 100F OR BETTER IN WASHINGTON...FOUR
RECORDED JULY 19TH-22ND 1930.
THERE HAVE BEEN 3 OCCURRENCES OF THREE CONSECUTIVE DAYS OF 100F OR
BETTER IN WASHINGTON...JULY 8-10 1993...JULY 15-17 1988...AND AUG
3-5 1930.
REGARDING HEAT INDEX RECORDS...THE NWS DOES NOT KEEP OFFICIAL HEAT
INDEX RECORDS.
A COMPUTER SEARCH OF HOURLY WASHINGTON DC SURFACE OBSERVATIONS WAS
MADE FOR A PERIOD FROM 1930 TO THE PRESENT. THIS SEARCH MAY HAVE
INCLUDED PERIODS OF MISSING DATA. UNOFFICIALLY THE SEARCH FOUND:
THE HIGHEST HEAT INDEX IN WASHINGTON DC SINCE 1930 IS UNOFFICIALLY
122F AS COMPUTED FROM THE SURFACE OBSERVATION ON JULY 16TH 1980 AT
4PM EDT...USING A SURFACE AIR TEMPERATURE OF 103F...AND A DEW POINT
OF 78F.
HOWEVER...DURING THIS PERIOD OF RECORD...1930 TO PRESENT...THERE
WERE OTHER INSTANCES OF HIGHER HEAT INDICES. SOME OF THESE
INSTANCES OCCURRED IN THE MID 1940S...AND THE CORRESPONDING DEW
POINT TEMPERATURES APPEARED QUESTIONABLE. HENCE THESE DATES WERE
NOT USED IN THE HEAT INDEX SEARCH.
THE HIGHEST HEAT INDEX IN WASHINGTON DC LAST YEAR WAS 108F RECORDED
ON JULY 24TH BETWEEN 3 AND 5 PM EDT.
AT 3PM EDT TODAY...JUL 21...THE HEAT INDEX AT WASHINGTON REAGAN
NATIONAL AIRPORT...DCA...WAS 111F. THIS WAS BASED ON AN AIR TEMP OF
97...AND DEW POINT OF 76F.
UNTIL TODAY...THE LAST TIME WASHINGTON DC HAD A HEAT INDEX OF 110F
WAS AUGUST 3RD 2002 AT 1 PM EDT...95F/77F.
BALTIMORE MD...
MOST CONSECUTIVE NUMBER OF DAYS OF 100F OR BETTER IN BALTIMORE...
FOUR... RECORDED FROM JULY 19TH-22ND 1930.
THERE HAVE BEEN 6 OCCURRENCES OF THREE CONSECUTIVE DAYS OF 100F OR
BETTER IN BALTIMORE...THE LAST OCCURRED LAST YEAR FROM JULY 5TH-7TH.
REGARDING HEAT INDEX RECORDS...THE NWS DOES NOT KEEP OFFICIAL HEAT
INDEX RECORDS.
A COMPUTER SEARCH OF HOURLY BALTIMORE MD SURFACE OBSERVATIONS WAS
MADE FOR A PERIOD FROM 1978 TO THE PRESENT. THIS SEARCH MAY HAVE
INCLUDED PERIODS OF MISSING DATA. UNOFFICIALLY THE SEARCH FOUND:
THE HIGHEST HEAT INDEX IN BALTIMORE SINCE 1978 IS UNOFFICIALLY 122F
AS COMPUTED FROM THE SURFACE OBSERVATION ON JULY 15TH 1995 FOR BOTH
THE 2PM AND 3PM OBSERVATIONS. BOTH OBS HAD THE SAME SURFACE AIR TEMP
OF 102F...AND DEW POINT OF 79F.
AT 3PM EDT TODAY...THE HEAT INDEX IN DOWNTOWN BALTIMORE AT THE
MARYLAND SCIENCE CENTER WAS 117F...BASED ON AN AIR TEMPERATURE OF
103F AND DEW POINT OF 75F.
AT 2PM EDT TODAY...THE HEAT INDEX AT BWI AIRPORT...BWI...WAS 110F
BASED ON AN AIR TEMP OF 97...AND DEW POINT TEMP OF 76F.
LAST YEAR...2010...THE HIGHEST HEAT INDEX IN BALTIMORE WAS 110F.
THIS OCCURRED ON JULY 24TH WITH BOTH THE 2PM EDT...99F/73F...AND
3PM...100F/72F...SURFACE OBSERVATIONS.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...EXCESSIVE HEAT WARNING UNTIL 10 PM EDT THIS EVENING FOR DCZ001.
EXCESSIVE HEAT WARNING FROM 10 AM TO 8 PM EDT SATURDAY FOR
DCZ001.
MD...EXCESSIVE HEAT WARNING UNTIL 10 PM EDT THIS EVENING FOR
MDZ003>007-009>011-013-014-016>018-502.
EXCESSIVE HEAT WARNING FROM 10 AM TO 8 PM EDT SATURDAY FOR
MDZ004>007-009>011-013-014-016>018.
HEAT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR MDZ501.
HEAT ADVISORY FROM 10 AM TO 8 PM EDT SATURDAY FOR MDZ003-501-
502.
VA...EXCESSIVE HEAT WARNING UNTIL 10 PM EDT THIS EVENING FOR
VAZ025>031-036>040-042-050>057-501-502.
EXCESSIVE HEAT WARNING FROM 10 AM TO 8 PM EDT SATURDAY FOR
VAZ036>040-042-050>057-501-502.
HEAT ADVISORY FROM 10 AM TO 8 PM EDT SATURDAY FOR VAZ025>031.
WV...EXCESSIVE HEAT WARNING UNTIL 10 PM EDT THIS EVENING FOR
WVZ051>053.
HEAT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR WVZ050-055-
501>504.
HEAT ADVISORY FROM 10 AM TO 8 PM EDT SATURDAY FOR WVZ050>053-
055-501>504.
MARINE...NONE.
&&
SYNOPSIS...BPP
NEAR TERM...BPP
SHORT TERM...BPP
LONG TERM...GMS
AVIATION...BPP/GMS
MARINE...BPP/GMS
CLIMATE...SMZ/SBKHazardous weather outlook, Jul 22, 2:58 PM EST, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
358 PM EDT FRI JUL 22 2011
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
231000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
358 PM EDT FRI JUL 22 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
AN EXCESSIVE HEAT WARNING IS IN EFFECT UNTIL 10 PM THIS EVENING.
PLEASE REFER TO THE LATEST HAZARD MESSAGE /NPWLWX/ FOR DETAILS.
SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING. A FEW STORMS
COULD PRODUCE DAMAGING WIND GUSTS AND LOCALLY HEAVY DOWNPOURS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
AN EXCESSIVE HEAT WARNING IS IN EFFECT SATURDAY. PLEASE REFER TO
THE LATEST HAZARD MESSAGE /NPWLWX/ FOR DETAILS.
SCATTERED THUNDERSTORMS WILL BE POSSIBLE SATURDAY THROUGH MONDAY...
PRIMARILY IN THE AFTERNOON AND EVENING. THESE THUNDERSTORMS WILL
CONTAIN HEAVY RAINFALL...AND POTENTIALLY COULD PRODUCE FLASH
FLOODING. A FEW STORMS ON SATURDAY MAY ALSO BE SEVERE WITH
DAMAGING WINDS THE PRIMARY THREAT.
HEAT INDEX VALUES MAY REACH 105 DEGREES SUNDAY. A HEAT ADVISORY
MAY BE REQUIRED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY...BUT MAY BECOME
NECESSARY ON SATURDAY. PLEASE FORWARD ANY RAINFALL OR
THUNDERSTORM WIND REPORTS TO THE NATIONAL WEATHER SERVICE.
MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-231000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
358 PM EDT FRI JUL 22 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...THIS AFTERNOON AND TONIGHT
HEAT ADVISORY AND WARNINGS ARE IN EFFECT UNTIL 10 PM THIS EVENING.
PLEASE REFER TO THE LATEST HAZARD MESSAGE /NPWLWX/ FOR FURTHER
DETAILS.
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON ACROSS
NORTHWEST MARYLAND...THE EASTERN WEST VIRGINIA PANHANDLE AND INTO
THE NORTHERN SHENANDOAH VALLEY. THUNDERSTORMS ARE THEN EXPECTED TO
MOVE EAST OF THE BLUE RIDGE INTO THE EVENING HOURS. SOME OF THE
STORMS MAY PRODUCE DAMAGING WIND GUSTS AND LOCALLY HEAVY
DOWNPOURS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
AN EXCESSIVE HEAT WARNING IS IN EFFECT SATURDAY. PLEASE REFER TO
THE LATEST HAZARD MESSAGE /NPWLWX/ FOR DETAILS.
SCATTERED THUNDERSTORMS WILL BE POSSIBLE SATURDAY THROUGH MONDAY...
PRIMARILY IN THE AFTERNOON AND EVENING. THESE THUNDERSTORMS WILL
CONTAIN HEAVY RAINFALL...AND POTENTIALLY COULD PRODUCE FLASH
FLOODING. A FEW STORMS ON SATURDAY MAY ALSO BE SEVERE WITH
DAMAGING WINDS THE PRIMARY THREAT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BECOME NECESSARY LATE THIS AFTERNOON AND
AGAIN ON SATURDAY. PLEASE FORWARD ANY RAINFALL OR THUNDERSTORM
WIND REPORTS TO THE NATIONAL WEATHER SERVICE.
In the hours before
Special weather statement, Jul 22, 2:44 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
344 PM EDT FRI JUL 22 2011
WVZ052-053-222030-
JEFFERSON WV-BERKELEY WV-
344 PM EDT FRI JUL 22 2011
...STRONG THUNDERSTORM TO AFFECT JEFFERSON AND BERKELEY COUNTIES...
AT 344 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
RIDGEWAY...MOVING EAST AT 5 MPH.
LOCATIONS IMPACTED INCLUDE RANSON AND CHARLES TOWN.
STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.
HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.
WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM.
&&
LAT...LON 3934 7776 3916 7788 3930 7808 3935 7806
TIME...MOT...LOC 1944Z 285DEG 6KT 3930 7803
SMZ
Local storm report, Jul 22, 2:50 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
350 PM EDT FRI JUL 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0326 PM TSTM WND DMG 3 SSE WOLFSVILLE 39.54N 77.53W
07/22/2011 FREDERICK MD FIRE DEPT/RESCUE
A COUPLE OF TREES WERE DOWN ALONG ROUTE 17 NEAR
MEETINGHOUSE ROAD.
&&
EVENT NUMBER LWX1101256
BJLSpecial weather statement, Jul 22, 2:50 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
350 PM EDT FRI JUL 22 2011
VAZ027-028-030-031-WVZ052-053-222015-
WARREN VA-SHENANDOAH VA-CLARKE VA-JEFFERSON WV-BERKELEY WV-
FREDERICK VA-
350 PM EDT FRI JUL 22 2011
...STRONG THUNDERSTORMS TO AFFECT WARREN...SHENANDOAH...CLARKE...
JEFFERSON...BERKELEY AND FREDERICK COUNTIES...
AT 350 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM CLEAR BROOK TO 2 MILES SOUTHWEST OF HIGH VIEW
MANOR...MOVING SOUTHEAST AT 10 MPH.
LOCATIONS IMPACTED INCLUDE WINCHESTER...MILLWOOD PIKE...GREENWOOD...
STEPHENS CITY AND BERRYVILLE.
STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.
THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.
WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS.
&&
LAT...LON 3915 7786 3898 7825 3913 7843 3931 7809
TIME...MOT...LOC 1950Z 305DEG 7KT 3926 7809 3914 7835
JRK
Local storm report, Jul 22, 2:51 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
351 PM EDT FRI JUL 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0251 PM TSTM WND DMG 01 N HAGERSTOWN 39.65N 77.72W
07/22/2011 WASHINGTON MD TRAINED SPOTTER
LARGE BRANCHES AND ONE TREE DOWN ON DUAL HIGHWAY RT 40
AND EASTERN BOULEVARD
&&
EVENT NUMBER LWX1101257
JRKLocal storm report, Jul 22, 2:53 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
353 PM EDT FRI JUL 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0251 PM TSTM WND DMG 2 NNE BERKELEY 39.53N 77.92W
07/22/2011 BERKELEY WV EMERGENCY MNGR
TREES DOWN ON ST ANDREWS DR. NEAR WILLIAMSPORT PIKE AND
BEDINGTON RD.
&&
EVENT NUMBER LWX1101258
GMSSpecial weather statement, Jul 22, 2:57 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
357 PM EDT FRI JUL 22 2011
VAZ027-WVZ055-222015-
SHENANDOAH VA-HARDY WV-
357 PM EDT FRI JUL 22 2011
...STRONG THUNDERSTORM TO AFFECT SHENANDOAH AND HARDY COUNTIES...
AT 357 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
MATHIAS...MOVING EAST AT 10 MPH.
LOCATIONS IMPACTED INCLUDE JEROME AND BASYE.
THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.
WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM.
&&
LAT...LON 3896 7855 3874 7861 3884 7897 3900 7891
TIME...MOT...LOC 1957Z 282DEG 10KT 3889 7882
JRK
Thunderstorm Wind, Frederick
- When
- July 22, 3:00 PM EST
- Where
- Frederick County, 1.06 mi ENE of Opequon
- Measured
- 66 kt (76 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.175, -78.231
Numerous trees were down west of Winchester.
Thunderstorm Wind, Winchester (C)
- When
- July 22, 3:05 PM EST
- Where
- Winchester (C) County, 3.33 mi NNW of Winchester
- Measured
- 61 kt (70 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 39.175, -78.194
Four dozen trees were destroyed. A roof was torn off the Rock Harbor Golf Course and one person was injured.
Thunderstorm Wind, Clarke
- When
- July 22, 3:22 PM EST
- Where
- Clarke County, 3.87 mi WNW of Berryville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 39.175, -78.034
A tree fell onto a house on the 11000 Block of Harry Byrd Highway.
Thunderstorm Wind, Clarke
- When
- July 22, 3:22 PM EST
- Where
- Clarke County, 3.03 mi SSE of Swimley
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- State Official
- Coordinates
- 39.210, -77.977
Several trees were down on Allen Road.
Thunderstorm Wind, Clarke
- When
- July 22, 3:22 PM EST
- Where
- Clarke County, 2.08 mi S of Swimley
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 39.220, -78.007
A tree was down on Crums Church Road.
Thunderstorm Wind, Clarke
- When
- July 22, 3:23 PM EST
- Where
- Clarke County, 4.47 mi S of Wadesville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.186, -78.041
Several trees were down to the north and west of Berryville.
Thunderstorm Wind, Clarke
- When
- July 22, 3:29 PM EST
- Where
- Clarke County, 0.53 mi NW of Briggs
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $500
- Reported by
- State Official
- Coordinates
- 39.105, -78.028
A large limb was down on Lord Fairfax Highway near Greenway Avenue.
Thunderstorm Wind, Fairfax
- When
- July 22, 3:43 PM EST
- Where
- Fairfax County, 0.8 mi NW of Spring Hill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 38.959, -77.239
Multiple branches that were three to six inches in diameter were down.
Thunderstorm Wind, Clarke
- When
- July 22, 3:47 PM EST
- Where
- Clarke County, 0.71 mi SW of Boyce
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 39.093, -78.060
A tree was blocking the intersection of Main Street and Old Chapel Avenue.
Thunderstorm Wind, Clarke
- When
- July 22, 3:47 PM EST
- Where
- Clarke County, 0.74 mi WSW of Boyce
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.094, -78.062
Trees were down on power lines at the intersection of Main and Crescent Streets.
Thunderstorm Wind, Warren
- When
- July 22, 4:00 PM EST
- Where
- Warren County, 2.3 mi SE of Reliance
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.972, -78.226
Several trees were down in the forest north off River Ridge Drive.
Thunderstorm Wind, Rockingham
- When
- July 22, 4:20 PM EST
- Where
- Rockingham County, 2.78 mi NNW of Criders
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 38.789, -79.013
Trees were uprooted and large limbs were snapped in the area around Bennett Run Road and Overly Hollow.
Thunderstorm Wind, Augusta
- When
- July 22, 7:25 PM EST
- Where
- Augusta County, 0.92 mi ESE of Camp May Flather
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 38.367, -79.154
Trees were down at camp along Stokesville Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Maryland, July 22, 20112 deaths · 14 events
- Flash Flooding and Damaging Wind in Illinois, July 22 to 23, 2011$35 million · 60 kt wind · 8 events
- Tornadoes and Flash Flooding in North Dakota, July 22 to 23, 20112 injured · $455,000 · EF0 · 39 events
- Damaging Winds in Iowa, July 22, 2011$1.1 million · 61 kt wind · 12 events
- Flash Flood and Damaging Winds in Ohio, July 22 to 23, 2011$486,000 · 53 kt wind · 27 events
- Hail and Damaging Winds in Iowa, July 22, 2011$718,000 · 75 kt wind · 13 events
- Flood and Hail in Pennsylvania, July 22, 20111 injured · $205,000 · 50 kt wind · 20 events
- Damaging Winds in Indiana, July 22, 2011$500,000 · 78 kt wind · 9 events
- Hail and Damaging Winds in Missouri, July 22 to 25, 2011$154,000 · 1 in hail · 27 events
- Flood in Wyoming, July 22 to 27, 2011$352,000 · 1 event
- Damaging Winds in Texas, July 22, 2011$127,000 · 70 kt wind · 4 events
- Flash Flood and Hail in South Dakota, July 22 to 23, 2011$60,000 · 4.25 in hail · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 335548, 335547, 335549, 335550, 335551, 335552, 335553, 335555, 335556, 335564, 335557, 335558, 335559.